Two 18-year-olds from Milton who experienced suspected overdoses from what they believed to be from consuming salvia had actually ingested synthetic cannabinoids, according to police.
Halton Regional Police say synthetic cannabinoids are man-made chemicals that mimic the effects of cannabis and can be found in drugs such as Spice and K2.
Officers warn that these cannabis-like products are dangerous because there is no quality control.
On the afternoon of May 15, police found the 18-year-old teens outside a home showing obvious signs of a suspected overdose. Officers administered naloxone to both men. One received a single dose before regaining consciousness. The other remained unresponsive and needed a second dose of the overdose reversal drug.
Investigators submitted a number of samples to Health Canada and the Centre of Forensic Sciences for analysis to determine the cause of these two overdoses.
WATCH: Milton teens hospitalized after consuming mystery drug (May 16)
Police said the results indicated that the men were not exposed to an opioid but had ingested synthetic cannabinoids.
Officers said most synthetic cannabinoids are unknown, untested and can change from product to product.
Health Canada recommends avoiding consuming synthetic cannabinoids as they can cause severe illness and even death, said police. Officials warn there is no safe way to use the substance.
—With files from Jessica Patton and Shallima Maharaj